Frequency of medication errors with intravenous acetylcysteine for acetaminophen overdose.
Ann Pharmacother. 2008 Jun;42(6):766-70
Authors: Hayes BD, Klein-Schwartz W, Doyon S
BACKGROUND: Acetadote, an intravenous preparation of acetylcysteine, became commercially available in the US in June 2004 for the treatment of acetaminophen poisoning. The dosing regimen is complex, consisting of a loading dose followed by 2 maintenance doses, each with different infusion rates. OBJECTIVE: To analyze the frequency of medication errors related to the complex dosing regimen for intravenous acetylcysteine. METHODS: A retrospective chart review of a regional poison center's records was performed for all patients treated with intravenous acetylcysteine from August 1, 2006, to August 31, 2007. Data collected included acetylcysteine dose, infusion rate, interruptions in therapy, unnecessary administration, and medical outcome. Records that revealed medication errors were further examined for the time and location of the errors. RESULTS: There were 221 acetaminophen overdose cases treated with intravenous acetylcysteine that met inclusion criteria. Of these, 84 medication errors occurred in 74 (33%) patients. The frequency and types of errors were 1.4% incorrect dose, 5% incorrect infusion rate, 18.6% more than 1 hour of interruption in therapy, and 13.1% unnecessary administration. The frequency and types of medication errors in pediatric patients were similar to those in the total patient population. Errors occurred most frequently in the emergency department compared with intensive care units or general medical floors. In addition, errors occurred most frequently on third shift, compared with first or second shift. Evaluation of medical outcomes in cases involving acetaminophen only found that medication errors did not have an impact on coded outcomes. CONCLUSIONS: Medication administration errors occur frequently with intravenous acetylcysteine. Awareness of this problem, coupled with increased vigilance in identifying factors associated with errors, should decrease medication errors with intravenous acetylcysteine therapy for acetaminophen poisoning.
PMID: 18445707 [PubMed - indexed for MEDLINE]